Acarbose is an alpha-glucosidase inhibitor which reduces intes-tinal absorption of starch, dextrin, and disaccharides by inhibiting the action of intestinal brush -border alpha-glucosidase. This results in depressed absorption of carbohydrates with blunting of postprandial rise of plasma glucose. Adverse effects include flatu-lence, gastritis, abdominal pain, nausea, anorexia, stool discol-ouration, hepatitis, and dermal reactions (urticaria, exanthema).
The action of acarbose is potentiated by concomitant intake of other oral hypoglycaemics, while thiazides, furosemide, ster-oids, phenothiazines, oral contraceptives, phenytoin, nicotinic acid, INH, and sympathomimetics interfere with its effects.
These drugs are thiazolidinediones and have been recently introduced in the treatment of insulin-resistant diabetes. They do not cause hypoglycaemia in diabetic or normal persons, but may produce hepatotoxicity.
Most cases of toxicity are iatrogenic due to inadvertent over-doses. However there have been several cases of intentional insulin overdose among depressed patients intent on committing suicide. A few of these cases may represent factitious adminis-tration. Surreptitious insulin administration may be a symptom of serious underlying psychiatric disorder (especially in adoles-cents with insulin-dependant diabetes mellitus). Insulin has been used as a performance-enhancing drug by body builders. It can often be obtained on the “black market” by users identified as anabolic androgenic steroid injectors to promote anabolic processes and inhibit catabolism.
Oral hypoglycaemics are also often involved in accidental and suicidal overdose. In fact deliberate overdose with these agents in diabetics appears to occur more often than self-poisoning with insulin. Sometimes inadvertent name confusion leads to unpredicted and unwanted hypoglycaemic effects. Indigenous medicines reputed to be effective in diabetes can contain one of these compounds.
While homicidal poisoning with insulin and oral hypogly-caemics is quite rare, a few notable cases have been reported from around the world.